Pennsylvania, 2015Damaging Wind in Pennsylvania, May 30, 2015
May 30, 2015 · NWS PBZ · 1 event in 1 county or zone
Surface heating and destabilization led to the development of thunderstorms on the afternoon of the 29th. With strong instability but weak shear and the lack of a lifting mechanism, most storms remained unorganized.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface heating and destabilization led to the development of thunderstorms on the afternoon of the 29th. With strong instability but weak shear and the lack of a lifting mechanism, most storms remained unorganized. However, a storm moving across Allegheny county produced wind gusts that brought down a few large trees on federal street where several people were tailgating before a concert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 30, 12:50 PM EST, 15 minutes earlier.
Area forecast discussion, May 30, 12:50 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT SAT MAY 30 2015
.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL CONTINUE UNTIL THE PASSAGE OF A
STRONG COLD FRONT LATE SUNDAY. COOLER WEATHER WILL SETTLE OVER
THE REGION TO START THE WORK WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS EXPECTED...SURFACE HEATING AND DESTABILIZATION IS SUPPORTING AN
INCREASE IN CONVECTION COVERAGE THIS AFTERNOON. HOWEVER...WITHOUT
THE PRESENCE OF A STRONG LIFTING MECHANISM AND WEAK SHEAR...THE
ENVIRONMENT MAINLY SUPPORTS UNORGANIZED THUNDERSTORMS REMINISCENT
OF LATE SUMMER. HOWEVER...WITH STEEPENING LOW LEVEL LAPSE
RATES...ANY OUTFLOW BOUNDARIES COULD SUPPORT A STRONG STORM OR TWO
THROUGH LATE AFTERNOON. THIS IS SUPPORTED BY THE SPC MARGINAL
RISK TODAY. PWAT VALUES AROUND 1.60INCHES WILL ALSO SUPPORT BRIEF
HEAVY DOWNPOURS BUT DO NOT EXPECT MUCH IN THE WAY OF FLOODING
CONCERNS BEYOND POOR DRAINAGE FLOODING OR TRAINING STORMS.
CONTINUED WITH SCATTERED T-STORM WORDING THROUGH THE AFTERNOON TO
BETTER REFLECT COVERAGE. DIURNAL CONVECTION WILL DIMINISH WITH THE
LOSS OF HEATING TONIGHT AS THE FRONT REMAINS WEST OF THE AREA.
TEMPERATURES SHOULD STILL TREND ABOVE NORMAL SUNDAY MORNING AS
THE VORT MAX SHIFTS NORTHWARD TO LAKE ERIE AND SW FLOW CONTINUES.
WHILE THE SURFACE LOW WILL MOVE RIGHT ACROSS OHIO AND WESTERN PA
ON SUNDAY...SUPPORTING THE LIKELY POPS IN THE FORECAST...THE BULK
OF THE UPPER LEVEL SUPPORT AND MID LEVEL MOISTURE WILL REMAIN
NORTH...SO QPF DOES NOT LOOK OVERLY IMPRESSIVE. THE ONLY EXCEPTION
WOULD BE IN THE HIGHER TERRAIN WITH OROGRAPHIC ENHANCEMENT.
PRECIPITATION AND CLOUD COVER SHOULD HOLD TEMPERATURES A BIT DOWN
COMPARED TO TODAY...BUT ARE STILL FORECAST TO BE ABOVE SEASONAL
AVERAGES.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
MODELS HAVE SLOWED THE COLD FRONTAL PASSAGE LATE SUNDAY...WITH IT
NOW STALLED OVER THE RIDGES THROUGH MONDAY. HAVE INCREASED POPS
OVER THE RIDGES TO REFLECT THIS MONDAY AFTERNOON. WHILE POINTS
NORTH AND WEST OF THE RIDGES SHOULD GENERALLY REMAIN DRY...WILL
MAINTAIN A SLIGHT CHANCE FOR THE EARLY PART OF THE PERIOD UP NORTH
AS THE MID-LEVEL LOW DEPARTS TO THE NORTHEAST.
COLD ADVECTION WILL KEEP STRATOCUMULUS ENTRENCHED ACROSS MUCH OF
THE UPPER OHIO VALLEY KEEPING TEMPERATURES ON THE COOL SIDE
MONDAY. SURFACE RIDGE WILL START TO SETTLE ACROSS THE GREAT LAKES
TUESDAY BUT STALLED BOUNDARY COULD CONTINUE AT LEAST A SLIGHT
CHANCE FOR A SHOWER OVER THE HIGHER TERRAIN...WITH FOCUS EAST OF
THE APPALACHIANS. TEMPERATURES SHOULD BEGIN TO MODERATE TO NEAR
NORMAL ON TUESDAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
SURFACE HIGH PRESSURE WILL BRING DRY AND SEASONAL CONDITIONS MID
WEEK. A WARMING TREND INTO NEXT WEEKEND AS HEIGHTS BUILD ALOFT.
INCREASING DEEP MOISTURE AND AN APPROACHING COLD FRONT WILL BRING
THUNDERSTORM CHANCES LATER FRIDAY AND SATURDAY. OVERALL CLOSE TO
LATEST WPC PROGS.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SCATTERED SHOWERS AND STORMS WILL BRING MVFR AT TIMES TO PORTS
INTO THE EARLY EVENING...WITH BRIEF IFR POSSIBLE. LACK OF DAYTIME
HEATING WILL HELP DIMINISH SHOWERS TOWARD 00Z. THEN GENERAL VFR
OVERNIGHT ALTHOUGH SOME MFVR FOG MAY DEVELOP BEFORE
DAYBREAK...LEFT OUT OF TERMINALS FOR NOW. AS COLD FRONT SLOWLY
SINKS SOUTH LATER TONIGHT AND SUNDAY INCREASING SHOWERS WITH MVFR
CIGS AT TIMES.
.OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
RESTRICTIONS WILL BE POSSIBLE WITH WITH A SLOW MOVING COLD FRONT
AND LOW PRESSURE INTO MONDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 30, 2:15 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 AM EDT SAT MAY 30 2015
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-310715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
315 AM EDT SAT MAY 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Allegheny
- When
- May 30, 1:05 PM EST
- Where
- Allegheny County, 1.39 mi SSE of Bellevue
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 2 direct, 1 indirect
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 40.452, -80.008
Local media and emergency management reported several large trees down on Federal street, one of which fell on a car in the North Shore of Pittsburgh. Two women in the vehicle were sent to the hospital.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, May 30, 20151 death · 1 injured · $6,000 · 52 kt wind · 2 events
- Flash Flood and Hail in Ohio, May 30, 2015$792,000 · 1 in hail · 13 events
- Tornado and Flash Flooding in Indiana, May 30, 2015$178,000 · EF1 · 14 events
- Flash Flooding and Damaging Wind in Texas, May 30, 2015$425,000 · 53 kt wind · 4 events
- Damaging Winds in Kentucky, May 30, 20156 injured · $1,000 · 52 kt wind · 6 events
- Damaging Winds in New York, May 30, 2015$95,000 · 50 kt wind · 5 events
- Flash Flood in New York, May 30, 2015$100,000 · 1 event
- Flash Flood in Texas, May 30, 2015$100,000 · 1 event
- Damaging Winds in Tennessee, May 30, 2015$69,000 · 61 kt wind · 5 events
- Flash Flood and Hail in Illinois, May 30, 2015$46,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Winds in Texas, May 30, 2015$30,000 · 55 kt wind · 10 events
- Damaging Winds in New York, May 30, 2015$40,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582661.